Vaping has been an increasingly popular habit over the last 10-15 years, initially being advertised as a “healthy” alternative to smoking but now seen as something distinct from other tobacco/nicotine containing products. The popularity has especially surged amongst young people, primarily college aged students but also as young as high school and even middle school students. As the number of e-cigarette and vape users rise, so do lung injuries associated with using these products. According to the American Academy of Pediatrics, these injuries, referred to “EVALIs” or “e-cigarette/vaping associated lung injuries”, usually begin with episodes of abdominal pain, diarrhea, and vomiting.
What causes the onset of GI symptoms is a still an area of research and debate, but there are several theories as to why these symptoms do develop. Research at the University of California at San Diego has suggested that the chemicals used to produce vape fluid may be the main cause. According to the study, the compounds in vape fluid themselves are harmless prior to ingestion. However, when these compounds are heated, they break down into smaller, harmful byproducts that irritate and inflame the lining of the stomach. With this inflammation, the gut lining can become damaged, allowing bacteria, toxins, or other foreign substances into the tissue surrounding your GI tract.
Another potential cause of these symptoms could be related to the amount of nicotine included in vaping and e-cigarette products. Traditional cigarettes contain 10-20 mg of nicotine each, but only between 1-2 mg of nicotine is typically inhaled and processed by the body per cigarette. A single container of vape fluid on the other hand can contain as much as 40 mg of nicotine. This, in addition to e-cigarettes being small, portable, and discrete, leads to increased concentration and frequency of nicotine use. The side effects of nicotine poisoning include a variety of symptoms, most notably nausea, vomiting, decreased appetite and abdominal pain, all of which are GI symptoms associated with EVALIs mentioned above.
As mentioned earlier, GI symptoms commonly associated with vaping/e-cigarette use include:
- Abdominal pain
- Decreased appetite
- Weight loss
Patients can also develop pancreatitis with vaping, a complication associated with excessive nicotine use specifically.
For patients who develop lung injuries associated with vape and e-cigarette use, respiratory symptoms could develop, including:
- Shortness of breath
- Increased respiratory rate (tachypnea)
- Increased heart rate (tachycardia)
The best documented method for both preventing these side effects and for improving them after onset is to discontinue or limit e-cigarette use. This is especially true for patients with lung damage as they are more likely to suffer long term respiratory illness if they continue vaping. For patients experiencing GI symptoms specifically, the primary treatment is antiemetics, medications used to treat nausea and vomiting, as well as IV fluids to prevent dehydration. Our GI for Kids facility is well equipped to handle these symptoms, including an infusion room for administering IV fluids and a team of providers knowledgeable on treatment options for specific complications associated with excessive vaping. If you suspect your child has developed symptoms related to vape use, please contact our office.